Case Studies

An outline of previous cases with post-operative neurobehavioral disturbance or postoperative psychosis

Abstract

A broad array of behavioral symptoms, including psychosis, can transpire post-operatively following a variety of surgeries. It is difficult to diagnose the exact cause of post-operative psychosis. We report three cases, which developed psychosis post-operatively after undergoing major oral and maxillofacial surgeries. All the three patients were administered dexamethasone peri-operatively. Dexamethasone is used to prevent or reduce post-operative edema. The exact dose of dexamethasone, which can cause psychosis, is unknown. It is important to raise awareness about this potential complication so that measures for management can be put in place in anticipation of such an event.

Koteswara CM, Patnaik P. Peri-operative dexamethasone therapy and post operative psychosis in patients undergoing major oral and maxillofacial surgery. J Anaesthesiol Clin Pharmacol 2014 [cited 2014 Jul 30];30;94-6. Available from: http://www.joacp.org/article.asp?issn=0970-9185;year=2014;volume=30;issue=1;spage=94;epage=96;aulast=Koteswara

Abstract

A patient manifesting an acute psychosis after receiving an injection of procaine penicillin is reported. The psychosis began immediately after drug administration and gradually abated over a forty-eight-hour period. The clinical presentation was dominated by paranoid delusions and a Capgras-like syndrome. Sixty-six previously reported cases were identified and reviewed. Patients manifested combinations of fear, auditory hallucinations, somatic hallucinations, visual hallucinations, and paranoid or religious delusions. The syndrome may occur with inadvertent intravenous injection of procaine and most likely reflects the action of procaine on limbic system structures.

Cummings JL, Barritt CF, Horan M. Delusions induced by procaine penicillin: case report and review of the syndrome. Int J Psychiatry Med. 1986-1987;16(2):163-8. Available from: http://www.ncbi.nlm.nih.gov/pubmed/3744684

Abstract

Postanesthetic delirium is a type of postoperative emotional response occurring immediately after emergence from general anesthesia. Associated with excitement and confusion, the alternative terms emergence delirium or postanesthetic excitement are frequently used. Historically, the more encompassing term postoperative psychosis is used interchangeably but more frequently refers to those conditions occurring after a lucid interval of 24 to 48 hours. Either phenomenon may arise from a variety of disturbances, with drug reactions, hypoxemia, or reaction to pain being common, or it may arise from psychological causes. Reported is a case of postanesthetic delirium in a healthy young man. An historical overview of this potentially harmful condition, with specific recommendations for diagnosis and treatment, also is presented.

Olympio MA. Postanesthetic delirium: historical perspectives. J Clin Anesth. 1991 Jan-Feb;3(1):60-3. Available from: http://www.ncbi.nlm.nih.gov/pubmed/2007046

Abstract

We present a case of acute psychosis in a 46-year-old woman who had been treated orally with cotrimoxazole because of a severe infection of the urinary tract. She had started to develop psychotic symptoms with bizarre behavior two days before admission. Following discontinuation of antibiotic therapy, including cessation of treatment with cotrimoxazole and the induction of antipsychotic treatment, her mental state resolved to a stable premorbid level within 36 hours.

Weis S, Karagülle D, Kornhuber J, Bayerlein K. Cotrimoxazole-induced psychosis: a case report and review of literature. Pharmacopsychiatry. 2006 Nov;39(6):236-7. Available from: http://www.ncbi.nlm.nih.gov/pubmed/17124650

Abstract

We present a case of psychosis in an individual with known HIV infection whose symptoms developed approximately 1 month following the commencement of combination antiretroviral therapy consisting of abacavir (ABC), nevirapine and combivir. She presented with severe persecutory delusions, accompanied by mutism, posturing and catatonia. Following cessation of therapy and the introduction of a low-dose antipsychotic, her mental state resolved to a stable premorbid level, and no further disturbances of behaviour were noted. Furthermore, when re-challenged with the above combination minus ABC, there were no further episodes of psychosis. It is proposed that the aetiology of the psychosis was related to her antiretroviral therapy.

Foster R¹, Olajide D, Everall IP. Antiretroviral therapy-induced psychosis: case report and brief review of the literature. HIV Med. 2003 Apr; 4(2):139-44. Available from: http://www.ncbi.nlm.nih.gov/pubmed/12702135

Introduction

Psychiatric complications during the course of surgical treatment are well recognized and may include psychosis, depression, mania, disruptive ward behavior or addiction. Postoperative psychosis is associated with increased morbidity and requires acute management. We present a case of paranoid psychosis developed after orthopedic surgery that lasted for 3 months.

Case report

A 42-year-old woman without known significant past medical or psychiatric history was submitted to surgical correction of humeral fracture. Three hours after the surgery, she exhibited disruptive behavior associated with auditory and visual hallucinations, paranoid delusions and experiences of self-reference. The patient was acutely treated with haloperidol and diazepam and discharged five days later without psychotic symptoms. Three months after discharge was admitted to a psychiatric unit presenting persecutory delusions and experiences of self-reference. She was treated with paliperidone 9mg/day with good response.

P. Morgado. J. Gonçalves. P-404 – Postoperative psychosis – a case report. European Psychiatry – 2012 (Vol. 27Supplement 1, Page 1, DOI: 10.1016/S0924-9338(12)74571-6) Available from: http://www.europsy-journal.com/article/S0924-9338(12)74571-6/abstract

A Review of 80 Primary Data-Collection Studies

Abstract

We conducted an on-line search and manual searches for 1966 through 1992 to determine the incidence, diagnosis, risk factors, and treatment of postoperative delirium. Of the 374 citations found, 277 articles were excluded after criteria of relevance were applied. After methodologic criteria for validity were applied to the remaining 80 articles, 26 studies were retained for the final information synthesis. The incidence of postoperative delirium was 36.8% (range, 0% to 73.5%). Primary reasons for this disparity were insufficient sample size and inconsistent application of numerous diagnostic tools. One study provided statistically significant data that demonstrated that postoperative delirium is underdiagnosed by physicians and nurses. Four of the articles that met the established criteria provided risk factor data. Although age, preoperative cognitive impairment, and the use of anticholinergic drugs were significantly associated with postoperative delirium, gender, type and route of anesthesia, and sleep deprivation were not. Two studies demonstrated a decreased incidence of postoperative delirium when patients underwent preoperative psychiatric counseling or participated in a structured perioperative program. These findings indicate a need for (1) accurate incidence data with further definition of risk factors and (2) studies that address the diagnosis and treatment of this common postoperative problem.

Carmel Bitondo Dyer, MD; Carol M. Ashton, MD, MPH; Tom A. Teasdale, MPH Postoperative Delirium: A Review of 80 Primary Data-Collection Studies. Arch Intern Med. 1995;155(5):461-465. doi:10.1001/archinte.1995.00430050035004. Available from: http://archinte.jamanetwork.com/article.aspx?articleid=620154

Smita S. Parikh, MD, and Frances Chung, FRCPC. Postoperative Delirium in the Elderly. Anesth Analg 1995;80:1223-32. Available from: http://www.stopbang.ca/publication/pdf/pub162.pdf

© 2017 POND Awareness

Back to top